Ohio, 2003

Flash Flood in Ohio, November 12, 2003

November 12, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 12, 4:05 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Nov 12, 4:05 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EST WED NOV 12 2003

RAIN AND FOG ASSOCIATED WITH STATIONARY FRONT WILL BE DECREASING
THIS MORNING. DEEPENING LOW PRESSURE SYSTEM MOVING THROUGH THE
MIDWEST WILL DRIVE A STRONG COLD FRONT THROUGH THE UPPER OHIO VALLEY
TONIGHT. MOIST UNSTABLE AIR AHEAD OF THE FRONT WILL ENHANCE THE
DEVELOPMENT OF A LINE OF CONVECTIVE SHOWERS AND POSSIBLY
THUNDERSTORMS. THIS MAY HELP FAST WINDS /50 KNOTS AT 5 KFT/ TO BE
TRANSFERRED TO THE SURFACE, SO CONCUR WITH SPC ABOUT POTENTIAL FOR
SEVERE THUNDERSTORM GUSTS EARLY TONIGHT.

WINDS BEHIND THE FRONT MAY ALSO GUST OVER 40 MPH DUE TO THE FAST
WINDS ALOFT AND RAPID PRESSURE CHANGE LATE TONIGHT AND THURSDAY. AIR
WILL BE COLD ENOUGH AND TRAJECTORY APPROPRIATE FOR SNOW SHOWERS TO
GIVE A SMALL ACCUMULATION OF SNOW ACROSS NORTHWESTERN PENNSYLVANIA
AND THE APPALACHIAN MOUNTAINS THURSDAY INTO THURSDAY NIGHT. MOS
TEMPERATURES APPEAR TO HAVE GOOD HANDLE ON DRASTIC CHANGES
EXPECTED.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

BCR/LG
Hazardous weather outlook, Nov 12, 5:38 AM EST, 2 hours 42 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
538 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE UPPER OHIO VALLEY. THERE MAY BE DAMAGING
WINDS WITH GUSTS OVER 60 MPH. TORNADOES MAY EVEN FORM.

LATE TONIGHT THERE CAN STILL BE WIND GUSTS OVER 40 MPH AFTER THE COLD
FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...

ON THURSDAY...THERE CAN ALSO BE WIND GUSTS OVER 40 MPH.

COLD WINDS MOVING ACROSS THE GREAT LAKES WILL ALSO SPAWN SNOW SHOWERS
ACROSS THE UPPER OHIO VALLEY AND APPALACHIAN MOUNTAINS THURSDAY INTO
THURSDAY NIGHT. A SMALL ACCUMULATION OF SNOW...1 INCH OR SO...IS
POSSIBLE ACROSS NORTHWEST PENNSYLVANIA AND THE RIDGE TOPS OF THE
CHESTNUT RIDGE AND LAUREL HILL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Nov 12, 4:38 AM EST, 3 hours 42 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 AM EST WED NOV 12 2003

A SOAKING RAIN WILL CONTINUE ACROSS SOUTHWEST PENNSYLVANIA, NORTHERN
WEST VIRGINIA, EAST CENTRAL OHIO, AND WESTERN MARYLAND THIS MORNING.
SOME WATER MAY POND IN LOW LYING AREAS, AND WHERE DRAINAGE IS POOR.

THE STEASDY RAIN SHOULD END BY THIS AFTERNOON, BUT A STRONG COLD
FRONT WILL ARRIVE FROM THE UPPER MID WEST STATES BY THIS EVENING.
AS THE COLD FRONT SWEEPS ACROSS OUR REGION THIS EVENING, SHOWERS AND
A FEW THUNDERSTORMS ARE POSSIBLE, SOME WITH GUSTY WINDS.

BEHIND THE COLD FRONT, WINDS WILL SHIFT TO THE WEST AND MAY GUST TO
45 MPH TONIGHT INTO THUSDAY.  THE HIGHEST GUSTS SHOULD BE ALONG
NORTHWEST PENNYLVANIA AND IN THE MOUNTAINS.

IN ADDITION, TEMPERATURES WILL DROP INTO THE UPPER 20S TO MID 30S BY
THUSDAY MORNING.  RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS, AND THE
SNOW MAY ACCUMULATE AN INCH IN NORTHWEST PENNSYLVANIA AND ALONG THE
MOUNTAINS EAST OF PITTSBURGH.  THE REST OF THE AREA WILL ONLY RECEIVE
A LIGHT COATING OR LESS.

BE PREPARED FOR THIS DRASTIC CHANGE IN OUR WEATHER.  WIND CHILLS
THUSDAY WILL DROP INTO THE TEENS.  ALSO, YOU MAY WANT TO SECURE ANY
LOOSE ITEMS THAT COULD BLOW AWAY IN THE STRONG WINDS OF TONIGHT AND
THUSDAY. STAY TUNED FOR UPDATES.

REHAK

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Nov 12, 4:45 AM EST, 3 hours 35 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 AM EST WED NOV 12 2003

THE NATIONAL WEATHER SERVICE SAYS THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. THE PRIME THREAT
WILL BE DAMAGING WINDS AS GUSTS MAY GO OVER 60 MPH. THERE IS EVEN A
RISK THAT TORNADOES MAY FORM.

A RAPIDLY DEEPENING LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT
LAKES TODAY WILL DRIVE A STRONG COLD FRONT THROUGH THE UPPER OHIO
VALLEY THIS EVENING. A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS
WILL FORM AHEAD OF THE FRONT AND WILL RAPIDLY MOVE THROUGH THE UPPER
OHIO VALLEY LATE THIS AFTERNOON AND THIS EVENING. WINDS WITH THESE
STORMS MAY GO OVER 60 MPH AND TORNADOES MAY EVEN FORM.

THE SKYWARN SPOTTER NETWORK WILL LIKELY BE ACTIVATED LATE THIS
AFTERNOON AND THIS EVENING. LISTEN FOR UPDATES.
Special weather statement, Nov 12, 5:08 AM EST, 3 hours 12 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
508 AM EST WED NOV 12 2003

...RAIN...WIND...COLD...AND A LITTLE SNOW...

A SOAKING RAIN WILL CONTINUE ACROSS SOUTHWEST PENNSYLVANIA, NORTHERN
WEST VIRGINIA, EAST CENTRAL OHIO, AND WESTERN MARYLAND THIS MORNING.
SOME WATER MAY POND IN LOW LYING AREAS, AND WHERE DRAINAGE IS POOR.

THE STEADY RAIN SHOULD END BY THIS AFTERNOON, BUT A STRONG COLD
FRONT WILL ARRIVE FROM THE UPPER MID WEST STATES BY THIS EVENING.
AS THE COLD FRONT SWEEPS ACROSS OUR REGION THIS EVENING, SHOWERS AND
A FEW THUNDERSTORMS ARE POSSIBLE, SOME WITH GUSTY WINDS.

BEHIND THE COLD FRONT, WINDS WILL SHIFT TO THE WEST AND MAY GUST TO
45 MPH TONIGHT INTO THURSDAY.  THE HIGHEST GUSTS SHOULD BE ALONG
NORTHWEST PENNSYLVANIA AND IN THE MOUNTAINS.

IN ADDITION, TEMPERATURES WILL DROP INTO THE UPPER 20S TO MID 30S BY
THURSDAY MORNING.  RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS, AND THE
SNOW MAY ACCUMULATE AN INCH IN NORTHWEST PENNSYLVANIA AND ALONG THE
MOUNTAINS EAST OF PITTSBURGH.  THE REST OF THE AREA WILL ONLY RECEIVE
A LIGHT COATING OR LESS.

BE PREPARED FOR THIS DRASTIC CHANGE IN OUR WEATHER.  WIND CHILLS
THURSDAY WILL DROP INTO THE TEENS.  ALSO, YOU MAY WANT TO SECURE ANY
LOOSE ITEMS THAT COULD BLOW AWAY IN THE STRONG WINDS OF TONIGHT AND
THURSDAY. STAY TUNED FOR UPDATES.

REHAK
Local storm report, Nov 12, 8:10 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
810 AM EST WED NOV 12 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 AM    EVANSVILLE                WV   FLASH FLOODS
11/12/03   PRESTON                        SANDY CREEK OVER ITS BANKS
                                          AND RUNNING ACROSS STATE
                                          ROUTE 50. REPORTED BY
                                          SKYWARN SPOTTER

0745 AM    ETAM                      WV   FLASH FLOODS
11/12/03   PRESTON                        BUFFALO CREEK OUT OF ITS
                                          BANKS FLOODING N. BENNIGAN
                                          RD, MAPLE GROVE RD,
                                          BENNIGAN-GRANTSVILLE RD,
                                          AND HOYS RUN RD. REPORTED
                                          BY EMERGENCY MANAGEMENT

0615 AM    FAIRVIEW                  WV   FLASH FLOODS
11/12/03   MARION                         WATER OVER ROADS IN
                                          FAIRVIEW.REPORTED BY
                                          EMERGENCY MANAGEMENT

0745 AM    MORGANTOWN                WV   FLASH FLOODS
11/12/03   MONONGALIA                     SR 7E BRIDGE CLOSED DUE TO
                                          FLOODING OF DECKERS
                                          CREEK.REPORTED BY EMERGENCY
                                          MANAGEMENT

0745 AM    BOONESVILLE               WV   FLASH FLOODS
11/12/03   MARION                         PEOPLE EVACUATED BY EMA
                                          ALONG SR 73S. REPORTED BY
                                          EMERGENCY MANAGEMENT

0745 AM    JACKSONBURG               WV   FLASH FLOODS
11/12/03   WETZEL                         LOCAL ROADS FLOODED SOUTH
                                          OF PINE GROVE. REPORTED BY
                                          EMERGENCY MANAGEMENT

FLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Noble

When
November 12, 8:20 AM EST to 12:00 PM EST
Where
Noble County, Harrietsville
Reported by
TRAINED SPOTTER
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

Flooding on Route 145.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371232.